North Carolina, 2018

Debris Flow in North Carolina, May 30, 2018

May 30, 2018 · NWS RNK · 1 event in 1 county or zone

Heavy rainfall on the afternoon of May 30th caused a debris flow into a home that later contributed to a fatal gas explosion that killed two people. 5 inches in a few hours caused the debris flow but soils were saturated from an extremely wet month of May in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the afternoon of May 30th caused a debris flow into a home that later contributed to a fatal gas explosion that killed two people. Rainfall of 1 to 1.5 inches in a few hours caused the debris flow but soils were saturated from an extremely wet month of May in the area. Several rainfall stations in Watauga County had 15 to 20 inches of rain in May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 8:15 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, May 30, 8:15 AM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
915 AM EDT Wed May 30 2018

.SYNOPSIS...
The remnants of Alberto will continue to move north today,
reaching the the Great Lakes by this evening. Tropical moisture
to the east of this system will continue to stream north into
the southern Appalachians and Mid- Atlantic region providing
periods of showers, some of which may be heavy at times into
this evening. Another upper level disturbance will approach from
the west on Thursday bringing additional showers and storms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM EDT Wednesday...

The situation remains unchanged with the Appalachians and
central mid Atlantic region in a very moist airmass.
Precipitable water values of 1.5 to 2.0 inches continue our
threat for locally heavy rain and flooding, though focusing
triggers are quite difficult to discern making it a challenge
to define an area of primary concern. Abundant cloud cover is
limiting instability this morning and may continue to be a
mitigating factor to the development of deep convection this
afternoon. Will keep the current flash flood watch along the
Blue Ridge where orographic effects will enhance precipitation
and watch convective trends carefully.

Previous discussion...

Main concern continues with at least isolated flood potential into
early this evening given tropical moisture around and low level
southeast flow into the eastern slopes of the mountains. In addition
will have the remains of a residual front to the south lifting north as
the flow turns more south and eventually southwest by later today. This
should allow for more heating which may help spark added deeper
convection this afternoon after seeing some leftover bands across the
southwest this morning. However latest suite of guidance suggests much
less organization to coverage today given overall lack of shortwave
support and perhaps less backbuilding potential under veering flow
aloft. Also appears slower moving coverage may end up along/east of the
Blue Ridge as more of a weaker south/southwest trajectory starts to
take shape within a swath of higher theta-e ridging. Therefore will
focus higher pops farther east this afternoon/evening with more shotgun
nature west where guidance shows little coverage overall across the far
west. Since still concern for potential flash flooding espcly Blue
Ridge will extend that portion of the watch through early this
evening while adding a few more counties north of ROA despite
rather low confidence at this point. This while removing parts
of the west and southeast where not expecting widespread heavy
rain per latest HRRR/NamNest. Should see slightly warmer highs
once the low level wedging fades with some low/mid 80s east and
mid/upper 70s west pending insolation this afternoon.

May see a weak wave aloft cross the eastern sections early this evening
before loss of heating and weak subsidence cause most showers to fade
after midnight if not sooner. Still appears some heavy rain possible
along the Blue Ridge early this evening before tapering as any
organized showers head off to the northeast. Thus cutting pops to
mainly chance or less overnight which may be generous given only weak
remaining upper support beneath ridging aloft. Otherwise partly to
mostly cloudy and muggy with patchy fog around and lows mostly in the
60s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 330 AM EDT Wednesday...

Continuation of unsettled/wet weather pattern into late in the week
and the early weekend. In terms of highlights, threat of localized
heavy rain and possible flooding in thunderstorms will remain a
potential concern through the short-term period given wet antecedent
conditions; but delineating specific areas remains elusive. With mid-
level flow generally improving through the period a potential window
of isolated strong/severe storms is possible Thursday, and possibly
into Friday as well.

Showers and thunderstorms Thursday should be fostered by a 500 mb
vort max, shown with relatively good agreement in the 00z NWP suite
over north-central GA. Humid low-levels, though moist-adiabatic mid-
level lapse rates and limited sun will lead to MUCAPE values no
better than 2000 J/kg. Poor shear profiles through a deeper depth of
atmosphere would also preclude any organization. With limited
inhibition, NAM and GFS generally develop showers/storms near or
just west of the Ridge by early afternoon with an increase in
coverage as these move east-northeast at a better clip than recent
days. Stronger cores may be capable of strong downdrafts. Later in
the evening, may need to keep watch of upstream convection that may
develop from the MO bootheel east into KY as reflected in some model
solutions. Much of the evening should trend somewhat drier, but the
threat for additional showers/storms west of the Ridge can't be
entirely discounted. SPC does show an area from the foothills
westward in a 5% combined severe probability/Marginal Risk area. Not
entirely clear strong/severe coverage would amount to anything worse
than isolated at this point though.

Below-average forecast confidence for Friday. Weather conditions
will depend on how overnight convection evolves, if it should form,
and any remnant outflows. Focus for storms would most likely be in
central WV early in the day and then be generally confined as far
east as the Blue Ridge foothills areas. Will maintain high chance to
lower likely PoPs in the period, with best chances furthest west.
Similar shear/instability parameter space indicated in the guidance
west of the Ridge, though effective shear magnitudes are a little
better and may support some organization to cells if storms can
develop. Plenty of potential for change in this period, though did
show PoPs lowering into the evening following the diurnal cycle.

With upper trough progged to be overhead on Saturday, absent any
other significant focusing mechanisms, would expect shower/storm
coverage to be more of a pop-up/instability-driven variety and
tending greatest during the peak heating hours. Though it may not
entirely be a washout, chances for rain into Saturday look rather
high.

Overall no major changes to highs, generally upper 70s to lower/mid
80s; warmest day looks to be on Friday where areas out in the
Piedmont may reach the upper 80s. Continued mild and rather muggy
lows in the 60s Thursday and Friday nights.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 200 PM EDT Tuesday

Pattern changes this time frame and will be dominated by long wave
troughing over the eastern United States. This will keep
temperatures near to just below normal and will lead to periods of
rain. At the surface a cold front crosses through the Mid Atlantic
region from northwest to southeast Friday night and Saturday

Saturday and Sunday the mean flow will from the west to northwest
will mean the best chance of precipitation will remain in the
mountains and foothills. Precipitable water values values will drop
back to around one inch. By Monday and Tuesday winds pick up an
easterly component due to high pressure over the Tennessee Valley.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
As of 710 AM EDT Wednesday...

Poor flying conditions to prevail this morning with either
IFR/MVFR cigs or areas of sub-VFR vsbys in fog/showers.
Morning low clouds and fog will lift or mix out by midday,
returning to MVFR/VFR during the afternoon. Pockets of IFR are
possible with convection this afternoon, with models showing
mostly scattered coverage along and just east of the Blue
Ridge. Thus keeping overall VCSH except where more confident of
sub- VFR coverage namely around KROA. Otherwise rather low
confidence in the degree of coverage of stronger showers/storms
today with more isolated nature likely unless more heating is
observed.

Expect any showers or storms this evening to fade after midnight
with more stratus/fog likely resulting in sub-VFR across much of
the region by early Thursday.

Otherwise medium confidence in ceilings,visibilities and winds
during the taf period.

.Extended Aviation Discussion...

Wet pattern anticipated through at least Friday as upper trough
remains situated over the east. Sub- VFR conditions are likely
thru most of the period, with small windows of VFR possible
toward late week as wind flow trends southwesterly, but
confidence low attm.

By the weekend the upper flow turns more to the northwest as
trough heads east, so will see some improvement in cigs, though
will still see scattered showers/storms around, and possibly
some late night/early morning fog.

&&

.HYDROLOGY...
As of 345 AM EDT Tuesday...

Hydro concern is mainly focused on the small streams where
torrential downpours and already wet antecedent conditions may
quickly lead to runoff issues. This espcly true along the
southern Blue Ridge where have seen the heaviest rain in the
past couple of days. River flooding cannot totally be discounted
as well especially on smaller fast-reacting headwaters of the
upper Roanoke or Watauga rivers.

However does appear that the better focus for slow moving/heavy
rain producing showers/storms will shift a bit east into this
evening as the flow starts to turn more southerly. This in
conjunction with some lingering upslope component may lead to
at least scattered deeper convection provided some heating.
Since guidance has shifted potential of more organized showers
east, have reconfigured the flash flood watch to mainly
encompass the entire Blue Ridge into this evening with main
concern along the eastern slopes and over the mountains of North
Carolina where things are more saturated. Overall appears areas
that received heavy rain will be isolated but cant rule out
another 1-3 inches given the efficiency of the tropical airmass
to produce at least localized heavy rain and flooding.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 8 PM EDT this evening for VAZ015>017-
     022>024-032>035-043.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001>003-
     018-019.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...MBS/JH
SHORT TERM...AL
LONG TERM...AMS
AVIATION...JH/WP
HYDROLOGY...JH
Hazardous weather outlook, May 30, 3:06 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
406 AM EDT Wed May 30 2018

NCZ001>003-018-019-VAZ015>017-022>024-032>035-043-310815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
406 AM EDT Wed May 30 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Flash flooding could develop within
sustained and slow moving downpours.

Isolated strong to severe thunderstorms will also be possible later
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009>014-018>020-WVZ042>044-507-508-310815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
406 AM EDT Wed May 30 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may result in very heavy
downpours this afternoon and evening. Localized flooding may occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Localized flash flooding is also possible
in sustained and slow moving downpours.

In addition, isolated strong to severe thunderstorms will be possible
Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ044>047-058-059-310815-
Stokes-Rockingham-Caswell-Yadkin-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
406 AM EDT Wed May 30 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms may result in periods of very heavy
rainfall through early this evening. Localized flooding could occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding through Friday. Localized flash flooding is also possible
in sustained and slow moving downpours.

In addition...strong to isolated severe thunderstorms could occur by
late Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 12:32 PM EST, 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EDT WED MAY 30 2018

VAZ033-034-044-045-301830-
Franklin-Campbell-Bedford-Pittsylvania-
132 PM EDT WED MAY 30 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL
CAMPBELL...NORTHWESTERN PITTSYLVANIA...SOUTHERN BEDFORD AND
NORTHEASTERN FRANKLIN COUNTIES...

Until 230 PM EDT

At 130 PM EDT, a strong thunderstorm was located over Western Smith
Mountain Lake, moving north at 10 mph. Scattered thunderstorms will
continue in this area throughout the afternoon.

Locations impacted include...
Rocky Mount...
Gretna...
Stewartsville...
Huddleston...
and Moneta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

If you are on or near Smith Mountain Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3688 7936 3694 7996 3722 7986 3723 7984
      3725 7985 3732 7982 3727 7932
TIME...MOT...LOC 1730Z 185DEG 11KT 3706 7972

AS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Watauga

When
May 30, 1:30 PM EST to 4:30 PM EST
Where
Watauga County, 2.11 mi SSW of Triplett to 2.12 mi SSW of Triplett
Cause
Heavy Rain
Deaths
0 direct, 2 indirect
Property damage
$550,000
Reported by
Newspaper
Coordinates
36.171, -81.563

Media accounts said that a debris flow, described as as a 'landslide' impacted the home around 230 PM EDT and the homeowner contacted the gas company at 430 PM to turn off liquid propane supply to the home. The account stated that around this time the owners attempted to remove gas fumes by ventilating the residence. The power to a back-up water heater at the home was turned on around 5:08 p.m., and at 5:11 p.m. an explosion was reported to the County 911 center.

Around aused a p house to collapse which triggered a gas explosion destroying the home in the Heavenly Mountain subdivision of Boone. Police said heavy rains caused a hillside to give way and slide into the home.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Debris Flow, Watauga2018-05-3068MalePermanent HomeIndirect
Debris Flow, Watauga2018-05-3066FemalePermanent HomeIndirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759312.